The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Clinical Scenario: The continuous telemetry strips shown here were obtained from an elderly man who was taking multiple medications. Digoxin, verapamil, diltiazem, and beta-blockers were not among the pills he was taking. How would you interpret the rhythm? Clinically, what would you do?
Interpretation: The tracing begins as a sinus rhythm that slows and then abruptly stops. The worrisome pause in the top tracing is just under four seconds long. Asystole is prevented by a junctional escape rhythm that itself is inappropriately slow (although much preferred to the alternative). Sinus node activity finally resumes with the last three beats on the tracing.
The first priority in management is to assess the patient and address immediate treatment needs of the rhythm disturbance. The patient in this case felt faint momentarily, but thereafter was not symptomatic. Recurrence of marked bradycardia to the degree shown in these tracings was not seen. Were bradycardia to recur, treatment with atropine and/or pacing would clearly be indicated.
Clinically, one should assess for potential causative factors. The rhythm strips seen in these tracings could result from a marked vagal response, as might occur after an episode of severe vomiting, or in an elderly patient following prolonged straining at stool. As noted in the history, the patient in this case was not taking any of the pills that are usually associated with drug-induced bradycardia. However, no mention is made of a number of other substances that may also produce rate slowing (e.g., clonidine, beta-blocker eye drops that are at least to some extent systemically absorbed, and certain herbal medicines such as cardioactive glycoside derivatives and veratrum). Finally, a 12-lead ECG should be obtained to rule out myocardial infarction as a possible cause of the bradycardia. If the above evaluation does not suggest a reason for bradycardia, the patient most likely has sick sinus syndrome that will probably require permanent pacing. In this particular case, further questioning revealed the patient was using beta-blocker eye drops for treatment of glaucoma. Episodes of bradycardia resolved completely once this medication was stopped.